Has anyone developed IBS after course of Antib... - IBS Network

IBS Network

32,263 members11,051 posts

Has anyone developed IBS after course of Antibiotics

Lisa8M
Lisa8M

I went to doctor with cystitis and was given antibiotics even though my tests showed there was no infection. For 2 months since then I've been unwell with stomach cramps, bloating as day goes on and constipation. I never had this before.

19 Replies
oldestnewest

Although antibiotics can be life saving-when ever I take them my diarrhoea is far worse and my stomach feels uncomfortable as this medicine does upset the flora and forna of the gut, therefore it is my opinion that yes they can cause you probs.

Lisa8M
Lisa8M in reply to Linley

Thanks Linley. I was thinking that as antibiotics kill good as well as bad bacteria in the gut. I started to take probiotics but the cramps and bloating have been worse. I read that probiotics can cause these symptoms too so I have stopped them now. iWork dear if anyone else found probiotics did that?

You need to let your personal gut flora reestablish itself. And it will. It is very much a part of you. Which is why pro-biotics don't work. Your body just reasserts your natural gut recipe within hours even after taking them. As the anti-biotics have killed off your little buddies in large numbers however you now have a major war going on with everybody trying to grow back at once and at different rates jostling for more territory than they had before. It will take a number of months for everyone down there to settle into their rightful places again. Taking Pro-biotics is like introducing a Martian invasion team while WW3 is already happening.

So, be patient, chill out. Trust your gut will sort itself. Your microbial buddies will get back into peacetime soon enough.

Krn210
Krn210 in reply to Kilgh

I just want to say that you have some of the best advice! I look forward to your replies!! Thank you so much for sharing your wisdom!

Kilgh
Kilgh in reply to Krn210

Why thank you. Of course I am just hoping to be well enough soon so I'm not hanging out here commiserating anymore. lol.

Krn210
Krn210 in reply to Kilgh

Lol! Hey, you and me both! I wish you well!

Lisa8M
Lisa8M in reply to Kilgh

Thank you so much for giving me hope - your advice makes a lot of sense.I took very strong probiotics thinking it would quickly help! Wish I hadn't taken them now but was quite desperate and lots of positive things said about the benefits of probiotics.

Kilgh
Kilgh in reply to Lisa8M

There is a lot of hype from companies selling them and media with their clickbait articles which overwhelms the science. It's annoying for sure. Hard to make an informed choice with all the noise.

Which isn't to say there is no benefit to probiotics ever, just not when your gut flora was doing fine before the anti-biotics.

Lisa8M
Lisa8M in reply to Kilgh

Yes, that's true and the probiotics are not classed as drugs so they have not gone through any rigorous testing so no real evidence to back up their claimed benefits.There is a lot being said about the benefits of the FODMAP diet which I have started to try. Do you think it can be helpful?

Kilgh
Kilgh in reply to Lisa8M

Just started that myself actually. This is one that has has studies done at least!

ncbi.nlm.nih.gov/pmc/articl...

I've been putting it off because it is a bit of work. Should be done with a dietician but TBH I just got the book from the leading experts and got to understand the full theory behind it.

I see my discipline with shiftwork being the issue with me.

Lisa8M
Lisa8M in reply to Kilgh

Thanks for the link. It will be hard to stick to, particularly with shift work but I believe the strictest part is to be tried for a limited period (2-6 weeks) so hopefully you will find it helps and can begin to reintroduce the foods you miss. Do you find some foods on the high FODMAP list are hard for you to cut out? I've cut down on bread but not cut it out yet.

Happily my local bakery does a low FOPMAP bread that has been signed off as good by Monash Uni (the home of FOPMAP research.) so I don't have to completely. Whew! I was very surprised to see Energy Drinks were not banned! As long as they were made with plain sugar. A lot of my favourites were on the no-go list though. Cashews and lots of veges and fruits I like.

But otherwise it isn't too bad. Just the whole being careful not doubling up on too many of the same polyols at the same time is going to be difficult. Can't have two bananas in a 3 hour period. Or popcorn followed by peanuts. Not a lot of options for snacks in an job that doesn't give you meal breaks.

Plus I defy anyone to cook fresh everyday when they get home at 0600 in the morning.

Annoying thing is I have had the same eating patterns and foods for 14 years without issue. So WTF digestive system, WTF?

Lisa8M
Lisa8M in reply to Kilgh

Great you can get the bread. It's not easy if no breaks and odd hours. Very strange how you are fine with many foods and then IBS disrupts your system. Hope this FODMAP diet is the answer.

Antibiotics tend to upset the stomach and can lead to diahorr-type problems. Try a good probiotic. I take them every day. Good luck.

Lisa8M
Lisa8M in reply to Marygulliford

Thanks - I'm glad the probiotics help you. I did take them after the antibiotics for about a month but steadily got worse symptoms of bloating and stomach cramps and read the probiotics can exacerbate this as well. I took very strong 50 billion cultures so should have started with weaker dose and increased maybe.

Hi . I had Cystitis few weeks ago and was given antibiotics.Since then I have had constant constipation ad in between diarrhoea. Awful stomach ache and lower back ache too. Am frightened about what to eat. Feel a bit sick and weak too.

Lisa8M
Lisa8M in reply to gloden

That's awful. I also feel scared about what to eat and have similar symptoms. Have you been given anything by the doctor to help? I have had to take Laxido which I've tried to do without to see if I'm ok but constipation is no better. Not sure if the laxative is giving me stomach ache and distension. Was trying Buscopan but it isn't helping now. So sorry to hear you are suffering with this too.

Hi Lisa. I’ve been on all sorts of laxatives from my GP. Nothing worked until Fibre gel which has given me a proper BM for last 3 days thank goodness but it has also given me this stomach and lower back ache. My GP thinks the pain is caused by my bowel trying to get back to normal. I hope that’s what it is. Just feel so awful. Keep going back to bed with hot water bottle. Hope you feel better soon too xx

Lisa8M
Lisa8M in reply to gloden

I do hope doctor is right and pain will pass quickly. Wish you well.

You may also like...